Iowa, 2024Drought in Iowa, January 1 to 23, 2024
January 1 to 23, 2024 · NWS DMX · 3 events in 3 counties and zones
Numerous storms with above normal precipitation helped to improve drought conditions across far south central Iowa by the later half of January.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous storms with above normal precipitation helped to improve drought conditions across far south central Iowa by the later half of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 11:22 PM CST, 38 minutes earlier.
Area forecast discussion, Dec 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1122 PM CST Sun Dec 31 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Sunday/
Issued at 231 PM CST Sun Dec 31 2023
Key Messages:
-Clearing by early Monday with another round of clouds Tuesday
into Wednesday.
-Nearby precipitation next weekend with a promising chance of
precipitation beyond day 7.
Stratus clouds will continue to blanket the area through this
evening and will begin to be pushed out by a surface high from
the west into the morning hours. Despite the cold air advection,
much of the area under cloud cover tonight should have lows held
in the 20s whereas areas that start to see clearing will drop into
the teens. Calmer winds out of the southwest will preserve highs
in the 30s.
The work week will be largely a quiet stretch. A series of
shortwaves will pass over Tuesday and Wednesday, both of which
appear moisture starved at this time. Still, some deterministics,
mainly the NAM, generate a profile similar to Saturday's flurry/FZDZ
case. Have withheld adding mention of precipitation at this time,
but will monitor trends to see if lapse rates steepen in other
models.
After a benign finish to the work week, a trough will deepen and
negatively tilt somewhere over the Mid-South. Enough moisture fetch
will make it up north to have some light snow across the southern
part of the state. A more promising system arrives early next week.
The grand ensemble mean has the center of the surface low passing
over the Ohio River Valley and clusters that contain a majority of
GEFS members pull the center farther north. There is enough
consensus to continue to monitor location trends with this system,
but not enough agreement to determine impacts to Iowa including
precipitation type.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1122 PM CST Sun Dec 31 2023
The low clouds are not budging, and MVFR ceilings will prevail
across the area through tonight and into Monday. A period of IFR
ceilings may be possible at FOD and MCW around sunrise, and have
included it in the 06Z TAFs accordingly. Other than this potential
for IFR, the primary aviation forecast challenge is determining
when the clouds will finally move out. There are some indications
they may finally begin to clear in the west on Monday afternoon,
however, confidence is low, and it is likely the clouds will hold
in the east through Monday and perhaps until Tuesday. Have
reflected this in the outgoing TAFs, but expect refinement in
subsequent issuances.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Jimenez
AVIATION...Lee
Hazardous weather outlook, Dec 31, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
106 PM CST Sun Dec 31 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
106 PM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Ringgold
- When
- January 1, 12:00 AM CST to January 23, 7:00 AM CST
- Where
- Ringgold forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
Numerous storm mid month allowed conditions to improve with severe drought conditions ending across northern Ringgold county.
Drought, Decatur
- When
- January 1, 12:00 AM CST to January 23, 7:00 AM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Numerous storm mid month allowed conditions to improve with severe drought conditions ending across northern Decatur county.
Drought, Wayne
- When
- January 1, 12:00 AM CST to January 23, 7:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Numerous storm mid month allowed conditions to improve with severe drought conditions ending across much of Wayne county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154457, 1154458, 1154459.